Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 1, NWS Twin Cities, MN

May 7, 2024Barron County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at May 7, 2024, 4:07 PM CDT for Barron County, Wisconsin. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2024, 4:07 PM CDT (21:07 UTC)
Expired
May 7, 2024, 4:45 PM CDT
In force
38 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Barron County, WI

The radar

The Duluth radar (KDLH), 146 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 4:10 PM CDTHAIL 0.882 S Cumberland, WI
May 7, 4:15 PM CDTHAIL 0.71 Ene Cumberland, WICorrects time of previous hail report from 1 ENE Cumberland.
May 7, 4:22 PM CDTHAIL 1.753 Se Cumberland, WI
May 7, 4:30 PM CDTHAIL 0.71 Ene Cumberland, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

224 
WUUS53 KMPX 072107
SVRMPX
WIC005-072145-
/O.NEW.KMPX.SV.W.0001.240507T2107Z-240507T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
407 PM CDT Tue May 7 2024

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northwestern Barron County in northwestern Wisconsin...

* Until 445 PM CDT.

* At 407 PM CDT, a severe thunderstorm was located near Cumberland,
  or 13 miles west of Rice Lake, moving north at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cumberland, Barronett, and Cumberland Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4543 9193 4543 9206 4564 9210 4564 9189
      4563 9189
TIME...MOT...LOC 2107Z 183DEG 19KT 4549 9200 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JRB
3 follow-up statements
571 
WWUS53 KMPX 072117
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
417 PM CDT Tue May 7 2024

WIC005-072145-
/O.CON.KMPX.SV.W.0001.000000T0000Z-240507T2145Z/
Barron WI-
417 PM CDT Tue May 7 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHWESTERN BARRON COUNTY...

At 416 PM CDT, a severe thunderstorm was located over Cumberland, or
13 miles west of Rice Lake, moving north at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Cumberland, Barronett, and Cumberland Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4546 9192 4546 9203 4564 9206 4564 9189
      4563 9189
TIME...MOT...LOC 2116Z 183DEG 19KT 4554 9200 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JRB
314 
WWUS53 KMPX 072132
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
432 PM CDT Tue May 7 2024

WIC005-072145-
/O.CON.KMPX.SV.W.0001.000000T0000Z-240507T2145Z/
Barron WI-
432 PM CDT Tue May 7 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTH CENTRAL BARRON COUNTY...

At 431 PM CDT, a severe thunderstorm was located 6 miles northeast of
Cumberland, or 11 miles northwest of Rice Lake, moving northeast at
20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Barronett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4550 9191 4554 9197 4564 9200 4564 9189
      4563 9189
TIME...MOT...LOC 2131Z 204DEG 17KT 4559 9192 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JRB
819 
WWUS53 KMPX 072139
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
439 PM CDT Tue May 7 2024

WIC005-072148-
/O.EXP.KMPX.SV.W.0001.000000T0000Z-240507T2145Z/
Barron WI-
439 PM CDT Tue May 7 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BARRON COUNTY
WILL EXPIRE AT 445 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

&&

LAT...LON 4550 9191 4554 9197 4564 9200 4564 9189
      4563 9189
TIME...MOT...LOC 2138Z 183DEG 19KT 4562 9192 

$$

JRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:11 PM CDT, 56 minutes earlier. Its key messages:

  • Scattered thunderstorms beginning to develop this afternoon across east-central Minnesota & western Wisconsin. A few strong storms are possible through this evening.
  • Another round of thunderstorms & locally heavy rain is expected Wednesday night across far-southern Minnesota.
  • Less active pattern is likely to end the week.
Area forecast discussion, May 7, 3:11 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
311 PM CDT Tue May 7 2024

.KEY MESSAGES...

- Scattered thunderstorms beginning to develop this afternoon
  across east-central Minnesota & western Wisconsin. A few
  strong storms are possible through this evening.

- Another round of thunderstorms & locally heavy rain is
  expected Wednesday night across far-southern Minnesota.

- Less active pattern is likely to end the week.

&&

.DISCUSSION...
Issued at 305 PM CDT Tue May 7 2024

A line of spotty showers/storms developed late this morning over
western Renville county, and has slowly progressed further
north up into north-central Minnesota. As the associated
boundary moves northeastward, development is expected further
south and east of the current line. The NAM 3km seems to have
the best handle of the storms this morning, which would put our
main time period for development around 3pm local time and
lasting through 9-10pm in western Wisconsin (if you buy into
this specific model). Any storms that pop up over east-central
Minnesota and western Wisconsin will have the potential to
produce small hail, gusty winds, and a few brief spin-ups. The
combination of 500-1000 J/kg MLCAPE, 25-30 kts of effective bulk
shear, and a slight signal of enhanced stretching potential
should be enough to support these organized storms capable of
producing the aforementioned hazards. Spotty rainfall amounts
close to 0.5"+ are likely for areas that are impacted by storms
this afternoon, especially over western Wisconsin where more
widespread rain chances is expected.

Another period of scattered showers/storms is on deck tomorrow
afternoon into Thursday as the upper-level low over the Northern
Plains spins a few blips of vorticity into southern Minnesota. This
will prompt multiple rounds of slow-moving, training thunderstorms,
with the main hazard expected to be excessive rainfall. Ensemble
guidance continues to highlight the potential for localized
rainfall amounts in exceedance of 3" along the Minnesota/Iowa
border. The exact location of this heavy rainfall will likely
be unknown until the event is underway, however the potential is
there for a flooding threat in southern Minnesota Wednesday
night into Thursday.

Drier conditions are likely following this system, as northwest flow
sets up aloft, however isolated chances for diurnally-drive showers
will remain in place most afternoons/evenings. A brief cooldown is
expected on Thursday after the gradual passage of the upper low,
then temperatures will generally trend up into the low-mid 70s over
the next week or so. A return to a more active pattern does not look
likely until mid-late next week potentially.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1211 PM CDT Tue May 7 2024

A line of showers has popped up between KRWF and KAXN early this
afternoon. This is much earlier/further west than models had
this morning, so adjusted TAFs accordingly. In far western
Wisconsin, a few light radar returns are starting to pop as
well. Still thinking that later this afternoon TSRA will become
more widespread from KMSP and points eastward, but will still be
fairly scattered in nature. As such, have opted to go with
TEMPO instead of prevailing. Thunder chances drop off quickly
after 03z. Winds will turn southwesterly and become light and
variable overnight as the surface low moves overhead.

KMSP...As mentioned above, still anticipating a few scattered
showers and thunderstorms this afternoon, mainly after 22z.
Another chance for showers exists near the end of the period,
but confidence is low just how far north these will extend.

/OUTLOOK FOR KMSP/
THU...VFR. Wind NE 10G20 kts.
FRI...Mainly VFR. Chance PM MVFR/-TSRA. Wind NW 15G25 kts.
SAT...VFR. Wind NW 10-15G20 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...BED
AVIATION...Dye
Hazardous weather outlook, May 7, 2:44 PM CDT, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
244 PM CDT Tue May 7 2024

MNZ043>045-050>053-060>063-070-078-WIZ014>016-023>028-081945-
Morrison-Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-
Hennepin-Anoka-Ramsey-Washington-Dakota-Goodhue-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
244 PM CDT Tue May 7 2024

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...southeast Minnesota...
northwest Wisconsin and west central Wisconsin.

.DAY ONE...Tonight.
Scattered showers and thunderstorms are expected this evening into
the early overnight hours. A few of the strongest storms could
contain large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated to scattered thunderstorms are possible at times
Wednesday afternoon to Wednesday night. Strong to severe storms
are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ041-042-047>049-054>059-064>069-073>077-082>085-091>093-081945-
Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Yellow Medicine-Renville-McLeod-Sibley-
Carver-Scott-Redwood-Brown-Nicollet-Le Sueur-Rice-Watonwan-
Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-
244 PM CDT Tue May 7 2024

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southwest Minnesota and west central Minnesota.

.DAY ONE...Tonight.

Scattered showers and thunderstorms are expected this evening into
the early overnight hours. A few of the strongest storms could
contain large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated to scattered thunderstorms are possible at times
Wednesday afternoon to Wednesday night. Strong to severe storms
are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, May 7, 3:52 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
352 PM CDT Tue May 7 2024

WIZ025-072115-
Dunn WI-
352 PM CDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DUNN COUNTY THROUGH
415 PM CDT...

At 351 PM CDT, the public reported a strong thunderstorm near
Wheeler, or 7 miles northeast of Menomonie, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Public.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Menomonie and Tainter Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4497 9178 4497 9187 4514 9191 4514 9171
TIME...MOT...LOC 2051Z 182DEG 10KT 4500 9184

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JRB
Special weather statement, May 7, 4:01 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
401 PM CDT Tue May 7 2024

WIZ015-072130-
Barron WI-
401 PM CDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BARRON COUNTY
THROUGH 430 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm over
Almena, or 14 miles west of Rice Lake, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph, brief circulations, and penny size
         hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cumberland, Almena, Barronett, Cumberland Airport, and Comstock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4540 9196 4540 9208 4564 9214 4564 9192
TIME...MOT...LOC 2100Z 182DEG 10KT 4544 9201

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JRB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 3:52 PM CDTSpecial Weather StatementMPXDunn23 min
May 7, 4:01 PM CDTSpecial Weather StatementMPXBarron29 min
May 7, 4:15 PM CDTSpecial Weather StatementMPXDunn45 min
May 7, 4:30 PM CDTSpecial Weather StatementMPXEau Claire30 min
May 7, 4:46 PM CDTSpecial Weather StatementMPXBarron29 min
May 7, 5:02 PM CDTSpecial Weather StatementMPXEau Claire28 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.